A 41‐year‐old man with a history of Hodgkin's lymphoma treated successfully 20 years prior presented to the emergency room with bilateral ankle fractures after a fall. He underwent operative repair of his injuries on hospital days (HDs) 0 and 3; both procedures were performed under general anesthesia with an intraoperative FiO2 of 90%‐100%. The following day, the patient developed progressive hypoxia, and a medical consultation was requested. On exam, the patient was febrile at 38.3°C, tachycardic at 107, and normotensive. Oxygen saturation was 93% on 6 L/min, but he was breathing comfortably. The exam was notable for bibasilar rales, with the remainder of the exam normal. Blood count and chemistries were normal, but a blood gas revealed a PO2/FIO2 of 159 (indicating acute lung injury). A CT scan of the chest showed bilateral ground‐glass opacities and no pulmonary emboli. Levofloxacin and piperacillin‐tazobactam were started empirically for postoperative pneumonia, but the patient failed to improve. At that point, contact with his hematologist indicated prior exposure to bleomycin, raising concern for bleomycin‐associated lung injury triggered by exposure to high FIO2 intraoperatively. He was started on methylprednisolone 60 mg IV every 12 hours with excellent response and was discharged on HD 13 with normal oxygen saturation on room air.
Bleomycin is a chemotherapeutic glycopeptide antibiotic used to treat several malignancies including germ cell tumors, Hodgkin's and non‐Hodgkin's lymphoma, and squamous cell carcinomas of the head and neck, cervix, and esophagus. The major limitation of bleomycin therapy is potential life‐threatening pulmonary toxicity (fibrosing alveolitis). Pulmonary morbidity occurs in as many as 40% of patients receiving systemic therapy, with mortality rates of 2%‐10%. In addition, a rapidly fatal acute respiratory distress syndrome has been described in bleomycin‐treated patients following general anesthesia. The onset of respiratory failure is usually 3‐10 days after surgery and may occur years after bleomycin exposure. Although this syndrome has not been reliably predicted by preoperative pulmonary function tests, diffusion capacity, blood gases, or radiographic appearance of the lungs, a concentration of inspired oxygen above 50% appears to increase the risk.
Preoperative medical evaluations and medical consultations on surgical patients make up a major portion of the hospitalist's practice. Thus, hospitalists should be aware of the risk of acute lung injury following anesthesia of patients previously treated with bleomycin and advise limitation of inspired oxygen to less than 50%.
A. I. Budavari, None; Z. Hartsell, None; T. J. Glenn, None; L. Wesselius, None; J. Wilkens, None.
To cite this abstract:Budavari A, Hartsell Z, Glenn T, Wesselius L, Wilkens J. Oxygen‐Induced Pulmonary Toxicity 20 Years after Bleomycin Exposure. Abstract published at Hospital Medicine 2007, May 23-25, Dallas, Texas Abstract 112. Journal of Hospital Medicine. 2007; 2 (suppl 2). https://www.shmabstracts.com/abstract/oxygeninduced-pulmonary-toxicity-20-years-after-bleomycin-exposure/. Accessed September 16, 2019.